Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 13, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at May 11, 2020, 4:31 PM MDT for Otero County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2020, 4:31 PM MDT (22:31 UTC)
- Expired
- May 11, 2020, 5:15 PM MDT
- In force
- 44 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 23 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 2100 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
358
WUUS54 KEPZ 112231
SVREPZ
NMC035-112315-
/O.NEW.KEPZ.SV.W.0013.200511T2231Z-200511T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
431 PM MDT Mon May 11 2020
The National Weather Service in El Paso has issued a
* Severe Thunderstorm Warning for...
Northwestern Otero County in south central New Mexico...
* Until 515 PM MDT.
* At 430 PM MDT, severe thunderstorms were located along a line
extending from 3 miles northwest of Three Rivers to 9 miles west of
Tularosa to 7 miles north of White Sands National Monument, moving
east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Mescalero, Tularosa, Three Rivers, Alamogordo, White Sands National
Monument, Bent, Burro Flats, High Rolls, La Luz, Holloman Air Force
Base, Mountain Park, Boles Acres, Karr Canyon, Soldier Canyon,
Sierra Blanca Peak and Three Rivers Petroglyph Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3332 10572 3307 10578 3278 10586 3285 10630
3339 10613 3339 10573
TIME...MOT...LOC 2230Z 268DEG 28KT 3336 10610 3309 10618 3289 10625
HAIL...0.75IN
WIND...60MPH
$$
HARDIMAN1 follow-up statement
264
WWUS54 KEPZ 112255
SVSEPZ
Severe Weather Statement
National Weather Service El Paso TX
455 PM MDT Mon May 11 2020
NMC035-112315-
/O.CON.KEPZ.SV.W.0013.000000T0000Z-200511T2315Z/
Otero NM-
455 PM MDT Mon May 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHWESTERN OTERO COUNTY...
At 455 PM MDT, severe thunderstorms were located along a line
extending from 10 miles southwest of Bonito Lake to 3 miles northeast
of Tularosa to 4 miles west of Alamogordo, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Mescalero, Tularosa, Alamogordo, White Sands National Monument, Bent,
Burro Flats, High Rolls, La Luz, Holloman Air Force Base, Mountain
Park, Boles Acres, Karr Canyon, Soldier Canyon and Sierra Blanca
Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3332 10572 3307 10578 3278 10586 3285 10630
3317 10620 3339 10595 3339 10573
TIME...MOT...LOC 2255Z 268DEG 28KT 3337 10588 3310 10596 3290 10603
HAIL...0.75IN
WIND...60MPH
$$
HARDIMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:59 PM MDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 11, 1:59 PM MDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 159 PM MDT Mon May 11 2020 .AVIATION Update...A thunderstorm has developed to the south of KTCS. Strong and erratic outflow winds will be possible from this storm with gusts up to 40-50 KTs through 22Z. && .PREV DISCUSSION...144 PM MDT Mon May 11 2020... .SYNOPSIS... A few showers and thunderstorms will move across west Texas and southern New Mexico this afternoon and this evening. Several storms may produced brief heavy rains, hail and strong winds. Westerly winds will then bring warm temperatures and dry occasionally breezy weather conditions Tuesday through next weekend. && .DISCUSSION... .SHORT TERM...Tonight and Tuesday... Showers and storms come to an end this evening as the disturbance aloft (incredibly weak disturbance at that) pushes east, but an isolated storm or two may linger through about 9PM across far eastern and northern sections. If this occurs, brief gusty winds, rain, and isolated lightning will be possible. Clouds continue to clear out of the area through the overnight with mild temperatures relative to average. Tuesday will feature abundant sunshine and warm temperatures approaching 90 degrees in EL Paso and mainly mid to upper 80s elsewhere. West/southwest flow aloft and at the surface will keep the area dry as the 40 and 50 degree dewpoints are shunted to the east. Winds will be breezy with a general 10-20 mph sustained gusting briefly to around 30 mph in some locations. && 35-DeLizio .LONG RANGE DISCUSSION...Tuesday night Wednesday through Monday. Zonal progressive flow aloft will continue through Saturday with the associated deep westerly downslope flow inducing persistent lee surface troughing through eastern New Mexico. Boundary layer winds will be mostly west to southwest with transport of warm dry air mass. Thus temperatures will remain near to around 5 degrees above normal while dewpoints stay below 40 and precipitable water mostly less than .4 inch. These factors also indicate a dry forecast as well. Weak embedded short waves may pass eastward across the CWA but mid level flow will remain weak as core of stronger winds aloft will be located well to our north. Consequently expect wind speeds to be marginally breezy at best most locations mainly induced by lee trough to the east. High pressure aloft builds across the southern Rockies next Sunday and Monday with attendant subsidence supporting more dry weather with further warming temperatures. && 05-Rogash .AVIATION...There is a chance for a few thunderstorms this afternoon, mainly in the vicinity of KTCS (VCTS starting 20Z) with a widely isolated chance near KELP and KLRU (confidence not high enough for VCTS at these locations). Any storms that do develop could produce gusty outflow winds and brief heavy rain but cloud bases should remain well within VFR. VIS restrictions from heavy precip or blowing dust would be the only threat for MVFR, but expecting mainly VFR. Activity diminishes and moves east away from all terminals after 03Z. Wind shear will be possible at KELP and KDMN after 06Z, but this appears to be brief and perhaps not even reaching 30 KTs. Otherwise, VFR through the rest of the overnight and into Tuesday. && .FIRE WEATHER... Dry and near seasonable temperatures are expected through the weekend. Deep west/southwest flow aloft will deepen lee cyclones each afternoon across the front range leading to breezy surface conditions across the area as well. As for Tuesday, Elevated fire weather conditions are expected but wind values will not meet the Red Flag threshold. Haines index will generally be 5 with excellent vent rates. Elevated to critical conditions are likely Wednesday and Thursday as winds will be strongest these days. With the exception of the high elevations of the Sacramento Mountains, min RH's will be below 15% through the weekend with Very Good to Excellent Vent rates. && 35-DeLizio && .PRELIMINARY POINT TEMPS/POPS... El Paso 64 89 63 87 / 10 0 0 0 Sierra Blanca 54 84 57 84 / 30 0 0 0 Las Cruces 55 87 55 84 / 10 0 0 0 Alamogordo 53 87 56 87 / 20 0 0 0 Cloudcroft 44 65 44 63 / 30 0 0 0 Truth or Consequences 55 87 55 86 / 30 0 0 0 Silver City 51 78 50 76 / 0 0 0 0 Deming 52 87 51 85 / 0 0 0 0 Lordsburg 52 85 51 84 / 0 0 0 0 West El Paso Metro 63 90 62 88 / 10 0 0 0 Dell City 52 90 55 89 / 30 0 0 0 Fort Hancock 57 92 58 91 / 30 0 0 0 Loma Linda 57 83 58 82 / 10 0 0 0 Fabens 61 90 61 89 / 10 0 0 0 Santa Teresa 57 87 57 87 / 0 0 0 0 White Sands HQ 63 87 63 86 / 10 0 0 0 Jornada Range 54 86 54 85 / 0 0 0 0 Hatch 54 87 53 86 / 10 0 0 0 Columbus 58 88 56 87 / 0 0 0 0 Orogrande 55 87 56 86 / 10 0 0 0 Mayhill 47 78 49 76 / 30 0 0 0 Mescalero 45 75 46 74 / 30 0 0 0 Timberon 43 73 45 72 / 30 0 0 0 Winston 42 80 42 79 / 30 0 0 0 Hillsboro 50 85 49 84 / 10 0 0 0 Spaceport 51 85 51 85 / 20 0 0 0 Lake Roberts 45 79 43 78 / 10 0 0 0 Hurley 48 79 47 79 / 0 0 0 0 Cliff 44 84 43 83 / 0 0 0 0 Mule Creek 50 80 48 79 / 0 0 0 0 Faywood 50 82 48 80 / 0 0 0 0 Animas 51 86 48 86 / 0 0 0 0 Hachita 50 85 48 84 / 0 0 0 0 Antelope Wells 51 85 50 85 / 0 0 0 0 Cloverdale 51 80 50 79 / 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/99
Hazardous weather outlook, May 11, 4:04 AM MDT, 12 hours 27 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 404 AM MDT Mon May 11 2020 NMZ401>417-TXZ418>424-121015- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 404 AM MDT Mon May 11 2020 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight We will see isolated to scattered thunderstorms across the area, especially east of the Continental Divide. Precipitation totals will be light, but they could produce some slippery roads. The light precipitation increases the risk for dry thunderstorms which could lead to wildfires. Gusty winds from outflows are possible with any storm, as well as blowing dust in the lowlands with the strongest cells. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected for the rest of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today, but any reports of rain will be appreciated.
In the hours before
Special weather statement, May 11, 1:37 PM MDT, 2 hours 54 minutes before
Special Weather Statement National Weather Service El Paso TX 137 PM MDT Mon May 11 2020 NMZ402-408-409-112015- Eastern Black Range Foothills NM- Southern Gila Highlands/Black Range NM-Sierra County Lakes NM- 137 PM MDT Mon May 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIERRA COUNTY UNTIL 215 PM MDT... At 135 PM MDT, a strong thunderstorm was reported near Hillsboro, moving northeast at 25 mph. Pea size hail and winds in excess of 35-40 mph will be possible with this storm. Locations impacted include... Caballo, Cuchillo, Truth or Consequences, Hillsboro, City of Elephant Butte, Palomas, Ladder Ranch, Williamsburg, Lower Animas Creek, Upper Palomas Canyon, Lower Palomas Canyon, Ash Canyon, Rock Canyon, Hot Springs Landing, Elephant Butte Lake and Caballo Lake, Interstate 10 by Las Palomas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3284 10761 3299 10773 3331 10724 3296 10708 TIME...MOT...LOC 1935Z 243DEG 24KT 3295 10759 DHUYVETTER
Special weather statement, May 11, 2:36 PM MDT, 1 hour 55 minutes before
Special Weather Statement National Weather Service El Paso TX 236 PM MDT Mon May 11 2020 NMZ408-409-112130- Eastern Black Range Foothills NM-Sierra County Lakes NM- 236 PM MDT Mon May 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIERRA COUNTY UNTIL 330 PM MDT... At 233 PM MDT, Doppler radar was tracking a few strong thunderstorms along Interstate 25 from Arrey to mile marker 102. These storms are moving east at about 25 mph. Half inch hail, winds in excess of 40 mph, and heavy downpours are possible with this storm. Locations impacted include... Arrey, Caballo, Cuchillo, Truth or Consequences,Las Palomas, City of Elephant Butte, Rock House, Williamsburg, Alamosa Canyon, Lower Palomas Canyon, Hot Springs Landing, Lakeshore Highlands, Elephant Butte Lake and Lower Animas Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Be careful of low water crossings, as they flood very quickly. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3348 10691 3287 10688 3275 10748 3348 10742 TIME...MOT...LOC 2032Z 245DEG 49KT 3333 10721 DHUYVETTER
Special weather statement, May 11, 2:55 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service El Paso TX
255 PM MDT Mon May 11 2020
NMZ417-TXZ420>423-112145-
Otero Mesa NM-Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Salt Basin TX-Northern Hudspeth Highlands/Hueco Mountains TX-
255 PM MDT Mon May 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO AND NORTHERN
HUDSPETH COUNTIES UNTIL 345 PM MDT...
At 253 PM MDT, Doppler radar was tracking strong thunderstorms
across the area.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Dell City, Cornudas, Finlay, Salt Flat, Guadalupe Mountains National
Park, Crow Flats, Sunset Ranches, Brokeoff Mountains, Far Western
Portions of Guadalupe Mountains National Park
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
This storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3200 10492 3164 10491 3117 10552 3136 10587
3229 10506 3215 10485 3200 10485
TIME...MOT...LOC 2053Z 240DEG 49KT 3171 10534
ROGASHSpecial weather statement, May 11, 3:32 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service El Paso TX
332 PM MDT Mon May 11 2020
NMZ417-TXZ420>422-112230-
Otero Mesa NM-Southern Hudspeth Highlands TX-Salt Basin TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
332 PM MDT Mon May 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO AND
NORTHEASTERN HUDSPETH COUNTIES UNTIL 430 PM MDT...
At 331 PM MDT, Doppler radar was tracking strong thunderstorms over
eastern Hudsdpeth county, moving east at 35 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Dell City, Sierra Blanca, Salt Flat, Guadalupe Mountains National
Park, Sunset Ranches, Far Western Portions of Guadalupe Mountains
National Park, Round Top Mountain and Gypsum Dunes at Guadalupe
National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3200 10492 3163 10491 3109 10517 3130 10558
3206 10516 3200 10489
TIME...MOT...LOC 2131Z 260DEG 60KT 3177 10492
ROGASHSpecial weather statement, May 11, 3:43 PM MDT, 48 minutes before
Special Weather Statement National Weather Service El Paso TX 343 PM MDT Mon May 11 2020 NMZ411-413-TXZ418-419-112230- Southern Tularosa Basin NM- Southern Dona Ana County/Mesilla Valley NM- Eastern/Central El Paso County TX-Western El Paso County TX- 343 PM MDT Mon May 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...SOUTHEASTERN DONA ANA AND NORTHWESTERN EL PASO COUNTIES UNTIL 430 PM MDT... At 342 PM MDT, Doppler radar was tracking a strong thunderstorm near Chamberino, moving east at 35 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Chaparral, Anthony, Vado, Anthony Gap, Berino, Chamberino, San Miguel, Mesquite, La Union, La Mesa and High Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3194 10679 3215 10684 3225 10645 3203 10636 TIME...MOT...LOC 2142Z 260DEG 60KT 3208 10659 ROGASH
Special weather statement, May 11, 4:18 PM MDT, 13 minutes before
Special Weather Statement National Weather Service El Paso TX 418 PM MDT Mon May 11 2020 NMZ412-414>416-112300- Central Tularosa Basin NM- East Slopes Sacramento Mountains Below 7500 Feet NM- West Slopes Sacramento Mountains Below 7500 Feet NM- Sacramento Mountains Above 7500 Feet NM- 418 PM MDT Mon May 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO...EAST CENTRAL SIERRA AND NORTHEASTERN DONA ANA COUNTIES UNTIL 500 PM MDT... At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles west of Three Rivers, moving east at 25 mph. Half inch hail and winds in excess of 50 mph with blowing dust will be possible with this storm. Locations impacted include... Mescalero, Tularosa, Three Rivers, Bent, Burro Flats, High Rolls, La Luz, Mountain Park, Three Rivers Petroglyph Site and Sierra Blanca Peak. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3296 10581 3295 10636 3339 10635 3339 10574 TIME...MOT...LOC 2218Z 277DEG 21KT 3335 10618 Hardiman
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 6:20 PM MDT | Special Weather Statement | EPZ | Doña Ana | 40 min |
| May 11, 1:37 PM MDT | Special Weather Statement | EPZ | Sierra | 38 min |
| May 11, 1:59 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 46 min |
| May 11, 2:36 PM MDT | Special Weather Statement | EPZ | Sierra | 54 min |
| May 11, 3:43 PM MDT | Special Weather Statement | EPZ | Doña Ana | 47 min |
| May 11, 4:18 PM MDT | Special Weather Statement | EPZ | 42 min | |
| May 11, 4:34 PM MDT | Dust Storm Warning | EPZ | Otero | 89 min |
| May 11, 4:44 PM MDT | Special Weather Statement | EPZ | Doña Ana | 46 min |
| May 11, 4:58 PM MDT | Special Weather Statement | EPZ | Otero | 47 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.